INH-induced encephalopathy

 Isoniazid a.k.a. Isonicotinylhydrazide (INH)

Isoniazid a.k.a. Isonicotinylhydrazide (INH)

Dr. Padilla presented an interesting case of an elderly woman with polycystic kidney disease, chronic renal insufficiency requiring dialysis, and latent TB on INH who presented with paroxysmal altered mentation and acute progressive falls found to have a global encephalopathy and neuro exam only notable for myoclonic jerking. An exhaustive evaluation including neuroimaging and infectious workup was revealing only for a UA possibly consistent with UTI. Throughout the presentation the group was concerned for the possibility of medication interactions with her CKD and possible hepatic impairment. A literature search revealed several cases and case series demonstrating INH-induced encephalopathy, several of which were characterized by myoclonus as well. The patient was treated for a UTI and INH was discontinued and the patient's encephalopathy resolved.

A brief refresher on INH and some takeaways from this case courtesy of Dr. Padilla:

  • INH is an antimicrobial agent for mycobacterium
    • Inhibits mycolic acid synthesis, which interferes with cell wall synthesis
    • Also disrupts DNA, lipid, carbohydrate, and nicotinamide adenine dinucleotide (NAD) metabolism
    • Big Vd, gets acetylated (which can vary) and then excreted via the kidneys
    • Wide range of side effects: hepatotoxic, neurotoxic
    • Most common neurotoxicity is peripheral neuropathy and can be severe enough to progress to seizures
  • To prevent INH-induced neurotoxicity, give pyridoxine
  • Suspect INH poisoning if: patient had recent exposure to INH, has a metabolic acidosis, and/or seizure isn't responding to benzodiazepines
  • INH related seizures don’t respond well to benzodiazepines and do react quickly to pyridoxine
  • High risk for side effects: ESRD on dialysis, hepatic dysfunction